Indiana, 2021

Dense Fog in Indiana, August 22, 2021

August 22, 2021 · NWS PAH · 6 events in 6 counties and zones

Widespread dense fog shrouded southwest Indiana during the early morning hours. Visibility was reduced to one-quarter mile or less at times.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Widespread dense fog shrouded southwest Indiana during the early morning hours. Visibility was reduced to one-quarter mile or less at times. The fog formed in very light winds behind a weak cold front which passed through the previous day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 21, 10:40 PM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Aug 21, 10:40 PM CST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1140 PM CDT Sat Aug 21 2021

.UPDATE...
Updated aviation section for 06z taf issuance

&&

.SHORT TERM...(Tonight through Sunday night)
Issued at 232 PM CDT Sat Aug 21 2021

A weak mid level short wave dropping southeast into the Wabash River
Valley this afternoon is combining with some weak low level
convergence to produce a cluster of showers/isolated thunderstorms
that region. GFS is more bullish than some of the CAMS in holding
this activity together into the late afternoon/early evening in the
EVV Tri-State region, so will leave at least some sct POPs 00z-03z
or so.

Thereafter, mid/upper level ridging will begin to build into the
region from the southern Plains. This will mean and end to any
substantial rain chances Sunday/Sunday night with increasing temps.
Many locations could push up toward the 90 degree mark Sunday
afternoon with uncomfortable humidity levels.

.LONG TERM...(Monday through Saturday)
Issued at 232 PM CDT Sat Aug 21 2021

An upper-level ridge over the middle of the country will begin
the week. This ridge will build northward and westward through the
middle of the week, which will place the northern storm system
track closer to the Great Lakes. A surface high in the Mid-
Atlantic will result in southwesterly winds across the Middle
Mississippi Valley, bringing high dew points into SE Missouri in
particular. Heat index values over 100 will be possible for the
western half of the forecast area Monday afternoon, especially SE
Missouri.

Triple-digit heat index values are are possible Tuesday and
Wednesday across much of the Quad State as humid air remains. A
system moves by to the north which could pull in some of the
moisture from the southwest and produce some showers and storms
both days. The slightly higher precip chances will be in the
Evansville Tri-State and KY Pennyrile. Models are showing some
potential for higher chances of precipitation late in the week
with an upper-level low advecting towards the region from the
southeast, but confidence in this aspect is low.

&&

.AVIATION...
Issued at 1140 PM CDT Sat Aug 21 2021

Some patchy fog was starting to form as of 04z, mainly east of the
Mississippi River. The nocturnal cooling of very moist air will
cause fog and stratus to increase through 12z. The 06z tafs will
include a period of ifr or even lifr conditions at all sites except
kcgi within the 09z to 15z timeframe. Areas west of the Mississippi
River should have the lowest chance of fog and stratus.

After 15z, expect conditions to improve to vfr. The afternoon hours
should be mainly clear except for scattered cumulus clouds. Winds on
Sunday will be northwest around 5 knots.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...GM
LONG TERM...ATL
AVIATION...MY
Hazardous weather outlook, Aug 21, 10:42 PM CST, 3 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1142 PM CDT Sat Aug 21 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-221000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1142 PM CDT Sat Aug 21 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

Areas of fog are expected east of the Mississippi River. The fog
may become locally dense, especially across the Evansville Tri
State.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Small chances of thunderstorms will exist Tuesday and Wednesday,
with slightly better chances for late week. Lightning and locally
heavy rain will be the primary hazards.

Maximum afternoon heat index values of 100 to 105 are possible in
Southeast Missouri Monday and areawide Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

DRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 dense fog. Local standard time, as filed.

Dense Fog, Gibson

When
August 22, 2:00 AM CST to 7:00 AM CST
Where
Gibson forecast zone
Reported by
ASOS
Coordinates
38.312, -87.585 (the zone’s center; the record gives no point)

Dense Fog, Pike

When
August 22, 2:00 AM CST to 7:00 AM CST
Where
Pike forecast zone
Reported by
ASOS
Coordinates
38.399, -87.232 (the zone’s center; the record gives no point)

Dense Fog, Posey

When
August 22, 2:00 AM CST to 7:00 AM CST
Where
Posey forecast zone
Reported by
ASOS
Coordinates
38.022, -87.868 (the zone’s center; the record gives no point)

Dense Fog, Spencer

When
August 22, 2:00 AM CST to 7:00 AM CST
Where
Spencer forecast zone
Reported by
ASOS
Coordinates
38.014, -87.008 (the zone’s center; the record gives no point)

Dense Fog, Vanderburgh

When
August 22, 2:00 AM CST to 7:00 AM CST
Where
Vanderburgh forecast zone
Reported by
ASOS
Coordinates
38.025, -87.586 (the zone’s center; the record gives no point)

Dense Fog, Warrick

When
August 22, 2:00 AM CST to 7:00 AM CST
Where
Warrick forecast zone
Reported by
ASOS
Coordinates
38.092, -87.272 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2021Every state in 2021This day in weather historyWarnings in Indiana, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 974233, 974234, 974235, 974236, 974237, 974238.